Information on Coming Off Psychiatric Drugs

Many visitors to our forum ask for information about coming off psychiatric drugs. We have therefore put together the list below of some resources which may assist.

In considering coming off psychiatric drugs it is very important that you are aware that:

“most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.”

The following resources have been found to be useful by our members:

Harm Reduction Guide To Coming Off Psychiatric Drugs

To quote the ComingOff.com website: “This 40-page guide gathers the best information we’ve come across and the most valuable lessons we’ve learned about reducing and coming off psychiatric medication. Includes information on mood stabilizers, anti-psychotics and anti-depressants.”

Coming Off Psychiatric Medications website

This is a useful website with resources, information on medication, suggestions for alternatives to medication, stories about people who have come off psychiatric medications, audio recordings of Rufus May, a psychologist, and Jim Read, a person who has used psychiatric drugs, and a section on planning your withdrawal from psychiatric drugs.

Coming Off Psychiatric Drugs: Successful Withdrawal from Neuroleptics, Antidepressants, Lithium, Carbamazepine and Tranquilizers, edited by Peter Lehmann

This is a resource with lots of personal stories about coming off psychiatric drugs. Many people have recommend this book.

You are most welcome to discuss the issues of coming off psychiatric drugs on our Mental Health Forum.

8 comments to Information on Coming Off Psychiatric Drugs

  • Help

    Im 22 female.
    i was on attivan 2.5mg per day for 15 days.
    i felt really bad so i stopped it almost cold turkey with the help of zyprexa to ease the withdrawal symptoms.
    since i stopped it .. im in a constant state of mild dissociation and personality confusion.

    when will i go back to normal??
    its been 15 days off of this evil drug.

    thanks in advance.

    • neil00027

      In considering coming off psychiatric drugs it is very important that you are aware that:

      “most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.”

  • norman

    hi my friend has stopped taking procyclidine and queitipine and methidone she was prescribed the procyclidine for runny nose as her methidone was being reajusted for her to start coming of it , but when she read what these drugs are for she stopped taking them all as she has not been diagnosed with any disorders and was being prescribed large doses or mitrazipine and the others i have said , she is getting very sore heads and painful eyes she is to frightened to go to docs ,lost trust, so i have had her at my place now for 3 weeks the headaches are still there can you give me some advice on what she is facing and what she can do think she has been on these drugs now for 6 year while on 20ml of methidone and the other tabs i have said

    • neil00027

      This is very important to note: In considering coming off psychiatric drugs it is very important that you are aware that:

      “most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.”

  • Helen

    I am currently on anipsychotics for psychosis/bipolar disorder. I would really like to come off them to try living without them but I am scared that I will relapse but I haven’t had any symptoms for nearly a year now so I am quite positive that it will be ok. I have an appointment in June and hopefully I will be able to get off Arippiprazole for good. What would you recommend I say at the appointment? thanks

    • neil00027

      That would be a great question to post on our forum. We have lots of members who have been through similar appointments and will be able to share their experience with you. You can find the forum by clicking here.

      • Helen

        Thank you, how do start a new discussion in the forum? thanks.

        • neil00027

          You initially need to join the forum. To do this you need to click on the red register button and follow the instructions. Once you have you go to the area of the forum where you want to post and click on the post new thread button. You then write your post and click on the submit new thread button. If you have any problems please just private message one of the forum buddies.

Leave a Reply

  

  

  

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>